The nurse practitioner has recommended that a breast-feeding woman take her prescribed medications just before her infant takes his longest nap of the day. The woman does not understand and asks the nurse to explain. The nurse will tell the woman that the recommendation was made to
A) increase the blood concentrations of the drug in the breast-feeding infant
B) reduce neonatal drug exposure
C) reduce the half-life of the drug
D) evaluate the drug’s potential adverse effects on the neonate
Question 12 A nurse is instructing a 19-year-old female patient on the use of fluconazole for candida vaginitis. A teaching priority will be to
A) take an antiemetic or antidiarrheal for adverse GI effects
B) use an alternative form of birth control, if taking an oral contraceptive
C) use an aspirin for relief of minor discomforts
D) take the drug with food
Question 13 A pregnant patient asks the nurse what over-the-counter medication she can take for recurring headaches. The nurse should recommend
Question 14 A 38-year-old pregnant patient admits to the nurse that she is an alcoholic and has been consuming alcohol during her pregnancy. The nurse knows that using alcohol during pregnancy may result in a child who presents with
A) a high-pitched cry
C) an electrolyte imbalance
Question 15 A 68-year-old man is being treated for benign prostatic hypertrophy (BPH) and began treatment with finasteride (Proscar) 3 months ago. When planning the care of this patient, what desired outcome should the nurse prioritize?
A) The patient will remain free of sexual side effects related to drug therapy
B) The patient will experience complete bladder emptying
C) The patient will remain free of urethral pain
D) The patient will not experience hematuria
Question 16 A male patient with a medical background tells the nurse that he is not satisfied with the oral synthetic testosterone that has been prescribed for him and he would like to try a natural form of oral testosterone. Which of the following would be an appropriate response by the nurse?
A) “Natural testosterone undergoes a high first-pass effect and is not used orally.”
B) “Natural testosterone poses a higher risk of gynecomastia.”
C) “Natural testosterone undergoes a short first-past effect and is less extensively metabolized than what has been prescribed for you.”
D) “Natural testosterone would be more effective for you.”
Question 17 A nurse is caring for a patient who is at 28 weeks’ gestation and is receiving terbutaline (Brethine) to control preterm labor. Which of the following assessment parameters should the nurse prioritize?
A) Maternal body temperature
B) Fetal heart rate (FHR)
C) Correct fetal position
D) Fetal blood pressure
Question 18 A nurse is working with a patient in the clinic who has erectile dysfunction. The patient has been prescribed sildenafil (Viagra). The patient wants to do everything he can to promote effectiveness of the drug. The nurse will instruct him to
A) avoid taking the drug with a high-protein meal
B) avoid taking the drug with a high-fat meal
C) drink plenty of fluids
D) take a double dose of the drug
Question 19 A patient is being discharged from the hospital and will be taking oxybutynin (Ditropan) for overactive bladder. The nurse will instruct the patient that she will be taking a medication
A) that will be provided in pill form and which may cause lightheadedness
B) that will be administered as a weekly IM injection in an outpatient setting
C) that may be prescribed as a patch and which may cause dry mouth
D) that can be inhaled and that may cause occasional heart palpitations
Question 20 A nurse is discussing with a 58-year-old male patient the causes of erectile dysfunction in men over 50 years of age. Which of the following will the nurse inform the patient is the primary physical cause of erectile dysfunction of men in this age group?
A) Emotional stress
B) Atherosclerosis of the penile artery
C) Diabetes mellitus
D) Decrease in testosterone levels
Question 21 A nurse is working with a 16-year-old pregnant teen and assessing for behavior that may put the baby at risk. The most important assessment the nurse can make is
A) whether the pregnant woman uses illegal substances
B) whether the pregnant woman has health insurance
C) the pregnant woman’s exercise habits
D) the pregnant woman’s dietary habits
Question 22 A man has a demonstrated history of androgen deficiency and the consequences of this health problem include an inability to maintain an erection. Which of the following medications would best address this patient’s erectile dysfunction (ED)?
A) Sildenafil (Viagra)
B) Tamsulosin (Flomax)
C) Exogenous testosterone
D) Tadalafil (Cialis)
Question 23 Which of the following would the nurse include in a teaching plan about the signs and symptoms of thrombophlebitis and thromboembolism that should be reported by a patient taking estrogen?
A) Cholestatic jaundice
C) Headaches and chest pain
D) Breast tenderness
Question 24 A 36-year-old patient comes to the clinic and tells the nurse that she suspects that she is pregnant. During the initial assessment, the nurse learns that the patient is currently taking medications for diabetes, hypertension, and a seizure disorder. The nurse would be most concerned about which of the following medications?
B) Ibuprofen (Advil)
C) Phenytoin (Dilantin)
D) Furosemide (Lasix)
Question 25 A woman is receiving prolonged drug therapy during her complicated pregnancy, and it may pose a risk to both the mother and the fetus. The primary care physician has made dosage adjustments to minimize adverse effects and prevent toxicity. The nurse should make sure
A) that serum levels of the drug are being monitored
B) that the FDA is informed that the woman is receiving drug therapy
C) to check the drug’s FDA pregnancy category to determine safety
D) that only nonpharmacologic alternatives are being used
Question 26 A 56-year-old woman will soon begin treatment of her overactive bladder with tolterodine (Detrol). What patient teaching should the nurse provide to this woman?
A) “It’s good to measure your heart rate before you take your Detrol each day, and withhold it if your heart rate is below 60 beats/minute.”
B) “You’ll probably need to stop taking your hormone replacement therapy when you’re taking Detrol.”
C) “You’ll likely find that you have scant amounts of blood in your urine for the first few days, but this is not unusual or problematic.”
D) “You might find that you get a dry mouth or a headache from this drug, but this does not mean it has to be discontinued.”
Question 27 The nurse has established peripheral IV access and begun an infusion of magnesium sulfate on a 29-year-old antepartum patient who is 35 weeks pregnant. Which of the following assessment findings most likely prompted the patient’s physician to order magnesium sulfate for this patient?
A) Decreased level of consciousness with a sudden onset
B) The presence of rales and rhonchi and oxygen saturation less than or equal to 80% on room air
C) Maternal bradycardia accompanied by a prolonged QT interval
D) Systolic blood pressure readings in excess of 190 mmHg
Question 28 The nurse recognizes that the potential for teratogenic drug effects is not static throughout the prenatal and postnatal periods. The potential for teratogenic effects is highest during
A) breast-feeding of the neonate
B) the first 2 months of pregnancy.
C) the two to 3 weeks prior to delivery
D) the second trimester
Question 29 Alendronate (Fosamax) is prescribed for a 67-year-old postmenopausal woman. In order to help prevent gastrointestinal distress, the nurse will advise the patient to
A) stand or sit upright for at least 30 minutes after taking alendronate..
B) avoid drinking water with the drug
C) lift weights in the gym at least five times a week
D) take calcium and vitamin D supplements
Question 30 A female patient is taking oral cyclophosphamide therapy for breast cancer. Because of possible adverse effects of the drug, the nurse will instruct the patient to do which of the following?
A) Drink a lot of water
B) Limit fluid intake
C) Take the medication at bedtime
D) Increase the protein in her diet